Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 1, 2014, 6:34 PM MDT for Flathead County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 6:34 PM MDT (00:34 UTC)
- Expired
- Aug 1, 2014, 7:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
The radar
The Missoula radar (KMSX), 193 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3690 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
249
WWUS85 KMSO 020034
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT FRI AUG 1 2014
MTZ002-020115-
WEST GLACIER REGION-
634 PM MDT FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
715 PM MDT...
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOING-TO-THE-SUN ROAD IN GLACIER PARK...OR
38 MILES NORTHEAST OF EVERGREEN...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GOING-TO-THE-SUN ROAD
IN GLACIER PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4885 11379 4881 11375 4877 11375 4874 11370
4862 11374 4862 11387 4882 11397 4886 11385
TIME...MOT...LOC 0034Z 161DEG 10KT 4871 11383
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:35 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 1, 2:35 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Missoula MT 235 PM MDT Fri Aug 1 2014 .DISCUSSION...Showers and thunderstorms are beginning to develop in the region this afternoon as the next wave of monsoon moisture approaches. Showers and thunderstorms are forecast by high resolution model guidance to pass through north central Idaho and western Montana from the southwest to the northeast through this afternoon and evening. Relatively dry air ahead of the monsoon push will promote storms with gusty winds initially but as more moist air arrives brief heavy rain will become more common especially by the evening. The associated shortwave trough will linger in northwest Montana tonight so showers, isolated thunderstorms, and cloud cover will linger through tonight in the Glacier Region and decrease in areas to the southwest. An easterly gradient will also develop from Kalispell eastward late this evening so east winds are going to increase overnight. Saturday will be similar to today with valley temperatures in the upper 80s and 90s and afternoon thunderstorms. The northern Rockies will remain under the this pattern for several days. A ridge pattern for the northern Rockies will keep temperatures at or above average for next week. However, moisture associated with the southwest monsoon will continually move north over the southern reaches of the northern Rockies. Isolated mountain thunderstorms can be expected on a daily basis, with storms occasionally moving out over the valleys. Some days will be much stormier than others, though it is very difficult to predict which days will be stormier due to the relatively weak disturbances moving through the ridge causing the showers. One feature of interest is a broad, weak low pressure system moving under the ridge early next week. Models have been very inconsistent with the path of this disturbance, and ensembles do not yet agree well on a path. If the Northern Rockies were to take a direct hit, this would cause several slow moving, very wet storms. It is the perfect scenario for heavy rain and flash floods. Confidence remains below average for this system, but the potential impacts necessitate us to keep a close watch on how this evolves. && .AVIATION...Showers and thunderstorms are developing through north central Idaho and southwest Montana this afternoon, but are mostly stationary over the terrain. A shortwave approaching from Oregon will help storms to have better storm motion and high resolutions model guidance have thunderstorms to pass from the southwest to northeast during this afternoon and evening. Most of the convective activity will decrease late this evening but showers, isolated thunderstorms, and cloud cover are anticipated through northwest Montana overnight. An easterly pressure gradient will develop mainly from KGPI and east, so easterly winds can be expected through Saturday morning. The active monsoon pattern will continue on Saturday so showers and thunderstorms are to return in the afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/NWSMissoula https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Aug 1, 6:34 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT FRI AUG 1 2014
MTZ002-020115-
WEST GLACIER REGION-
634 PM MDT FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
715 PM MDT...
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOING-TO-THE-SUN ROAD IN GLACIER PARK...OR
38 MILES NORTHEAST OF EVERGREEN...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GOING-TO-THE-SUN ROAD
IN GLACIER PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4885 11379 4881 11375 4877 11375 4874 11370
4862 11374 4862 11387 4882 11397 4886 11385
TIME...MOT...LOC 0034Z 161DEG 10KT 4871 11383The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:27 PM MDT | Special Weather Statement | MSO | 48 min | |
| Aug 2, 4:38 PM MDT | Special Weather Statement | MSO | Idaho | 52 min |
| Aug 2, 5:18 PM MDT | Flash Flood Warning | MSO | Idaho | 117 min |
| Aug 2, 5:30 PM MDT | Areal Flood Advisory | MSO | Idaho | 2 hr |
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.